Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 79, NWS Amarillo, TX

April 20, 2007Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 20, 2007, 8:40 PM CDT for Armstrong County, Randall County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2007, 8:40 PM CDT (01:40 UTC)
Expired
Apr 20, 2007, 9:45 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 35 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:20 PM CDTHAIL 110 W Wayside, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 210140
SVRAMA
TXC011-381-210245-
/O.NEW.KAMA.SV.W.0079.070421T0140Z-070421T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT FRI APR 20 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 945 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
  14 MILES SOUTH OF PALO DURO CANYON...MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON...
  CLAUDE...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3476 10183 3477 10158 3516 10133 3516 10172

$$


JORDAN
1 follow-up statement
000 
WWUS54 KAMA 210215
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT FRI APR 20 2007

TXC011-381-210245-
/O.CON.KAMA.SV.W.0079.000000T0000Z-070421T0245Z/
RANDALL TX-ARMSTRONG TX-
912 PM CDT FRI APR 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS  
LOCATED NEAR PALO DURO CANYON...OR ABOUT 13 MILES EAST OF 
CANYON...MOVING NORTH AT 25 MPH.

A SECOND SEVERE THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHEAST OF 
CANYON AND WAS MOVING NORTH AT 25 MPH AS WELL. THE PUBLIC REPORTED 
NICKLE SIZE HAIL WITH THIS STORM AT 910 PM CDT IN CANYON. THIS STORM 
WILL ALSO BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AS IT MOVES 
TOWARDS LAKE TANGLEWOOD.

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON...
  LAKE TANGLEWOOD...
  TIMBERCREEK CANYON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DAMAGING HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3487 10191 3483 10171 3516 10133 3517 10180

$$


JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:36 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 20, 8:36 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT FRI APR 20 2007

.UPDATE...
UPDATING FORECAST FOR THUNDERSTORMS MOVING INTO SOUTHCENTRAL AND
SOUTHEAST TEXAS PANHANDLE. REMAINDER OF AREA LARGELY CAPPED...SO
STILL EXPECTING ACTIVITY TO WANE BY MIDNIGHT. WILL CHANGE FORECAST
WORDING TO CATEGORICAL AND MONITOR FOR THE REMAINDER OF THE EVENING.

GARCIA

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT FRI APR 20 2007/

AVIATION...
TRICKY FORECAST FOR THE KAMA TAF SITE. IT APPEARS THUNDERSTORMS ARE
TRYING TO DEVELOP ALONG THE DRY LINE BETWEEN AMARILLO AND LUBBOCK. IF
STORMS DO NOT DEVELOP IN THE NEXT 2 HOURS...WE SHOULD BE IN THE CLEAR
AND WILL NOT HAVE TO WORRY ABOUT STORMS AT ANY OF THE TAF SITES.
HOWEVER...THE UNCERTAINTY IN WHETHER STORMS WILL DEVELOP OR NOT IS
BIG ENOUGH THAT I WILL LEAVE A CB REMARK IN THE AMARILLO TAF.

SECOND THING THAT WILL HAPPEN IS THE DEVELOPMENT OF A STRONG LOW
LEVEL JET ACROSS THE REGION OVERNIGHT. SURFACE WINDS WILL REMAIN OUT
OF THE SOUTHEAST ACROSS THE AREA AND WILL TURN TO THE SOUTHWEST
JUST ABOVE THE SURFACE. MODEL DATA IS SHOWING THE CORE OF THE LOW
LEVEL JET BETWEEN 2 TO 3 THOUSAND FEET AT 50 KNOTS. HAVE ADDED A WIND
SHEAR REMARK IN THE TAF SITES AT A RESULT...WITH THE TOP OF THE SHEAR
LAYER AT 1500 FEET. THE LOW LEVEL JET WILL DISSIPATE JUST AFTER
SUNRISE.

FINALLY...HAVE ADDED PROB30 GROUPS TO ALL THREE TAF SITES FOR
THUNDERSTORMS AND THE CHANCE OF SEVERE WEATHER TOMORROW ACROSS THE
REGION. DALHART APPEARS TO BE ON THE EDGE OF SEEING SEVERE WEATHER SO
HAVE NOT WORDED THE PROB30 GROUP AS SUCH. HOWEVER...FOR AMARILLO AND
GUYMON THERE IS A GOOD CHANCE AT SEEING SEVERE THUNDERSTORMS AND HAVE
WORDED THE PROB30 WITH WIND GUSTS TO 55 KNOTS AND HAIL WITH THE
WEATHER TYPE. STORMS SHOULD CONTINUE THROUGH THE END OF THE 06Z TAF
PERIOD AS WELL AS A HEADS UP.

JORDAN

PREV DISCUSSION... /ISSUED 333 PM CDT FRI APR 20 2007/

DISCUSSION...
DRYLINE LOCATED NEAR THE TX/NM STATE LINE THIS AFTERNOON WITH SINGLE
DIGIT DEW POINTS ACROSS EXTREME EASTERN NM WITH DEW POINTS IN THE 40S
AND 50S MAINLY NEAR AND EAST OF U.S. HIGHWAY 385. GLANCING AT THE
LATEST 18Z NAM12...CAP MAY BE STRONG ENOUGH TO INHIBIT CONVECTION
LATER TODAY AND THIS EVENING. HOWEVER...CANNOT RULE OUT ISOLATED
CONVECTION NEAR OR EAST OF THE DRYLINE AS AFTERNOON TEMPS IN THE
UPPER 70S TO LOWER 80S SO FAR TODAY VERY CLOSE TO THE CONVECTIVE
TEMP. DECIDED TO LEAVE POPS ALONE FOR THIS EVENING BUT LOWERED THE
POPS AFTER MIDNIGHT TONIGHT AS ANY CONVECTION THAT DOES DEVELOP WILL
BE MAINLY DIURNALLY DRIVEN AND SHOULD DISSIPATE BY LATE THIS EVENING.

AN ACTIVE SEVERE WEATHER DAY IS IN STORE FOR THE PANHANDLES SATURDAY
AFTERNOON AND NIGHT...MAINLY AROUND 20Z TO 21Z SATURDAY INTO LATE
SATURDAY EVENING OR SO. EXPECT CONVECTION TO INITIALLY DEVELOP NEAR A
KGUY TO KHRX LINE AND THEN MOVE NORTHEAST QUICKLY. MOST FAVORED TIME
FOR ANY SEVERE WEATHER WILL BE BETWEEN ABOUT 21Z SATURDAY AND 03Z
SUNDAY AS MAIN UPPER LEVEL DYNAMICS FROM UPPER TROUGH PUSHING EAST
ACROSS THE CENTRAL AND SOUTHERN ROCKIES IMPACTS THE PANHANDLES. UPPER
TROUGH FORECASTED TO MOVE ACROSS THE FORECAST AREA BY 06Z SUNDAY WITH
ALL CONVECTION SHIFTING EAST INTO OK BY LATE SATURDAY NIGHT. CURRENT
GRIDS AND FORECAST ARE ON TRACK WITH THE PRECIP ENDING FROM WEST TO
EAST SATURDAY NIGHT...SO DO NOT PLAN ON MAKING ANY CHANGES.

MEDIUM RANGE MODELS FORECASTING WEAK RIDGGING ALOFT SUNDAY AND MONDAY
KEEPING PANHANDLES WARM AND DRY. UPPER RIDGE SHIFTS EASTWARD AND
UPPER FLOW TRANSITIONS FROM NEAR ZONAL ON SUNDAY TO SOUTHWESTERLY ON
MONDAY. NEXT UPPER SYSTEM OVER THE GREAT BASIN REGION EARLY NEXT WEEK
FORECASTED TO MOVE EAST INTO THE CENTRAL ROCKIES MONDAY NIGHT AND
THEN THE CENTRAL PLAINS STATES BY TUESDAY. IF THE UPPER LOW DOES
TRACK NORTH OF THE PANHANDLES EARLY NEXT WEEK...PANHANDLES LIKELY
WILL BE DRY-SLOTTED AND CURRENT POPS WILL NEED TO BE LOWERED
CONSIDERABLY MONDAY NIGHT INTO WEDNESDAY. HOWEVER...CONFIDENCE IN THE
GFS VERY LOW AND THE LATEST RUN IS THE FIRST TIME THAT THIS DRIER
TREND HAS BEEN INDICATED. DECIDED TO LEAVE ALL POPS ALONE NEXT WEEK
AND LET LATER SHIFTS ADJUST AS NECESSARY WITH FUTURE MODEL TRENDS.
COLD FRONT FORECASTED TO PUSH ACROSS THE PANHANDLES TUESDAY NIGHT
BRINGING COOLER CONDITIONS FOR THE MIDDLE OF NEXT WEEK.

LEFT LATER PERIODS OF THE EXTENDED...THURSDAY AND FRIDAY...DRY FOR
NOW DESPITE THE MEDIUM RANGE MODELS FORECASTING SHORTWAVE ENERGY
DROPPING SOUTHEAST INTO THE PANHANDLES THURSDAY NIGHT AND FRIDAY WITH
PRECIP FORECASTED MAINLY ACROSS THE EASTERN HALF OF THE FORECAST
AREA. ANOTHER COLD FRONT FORECASTED TO PUSH ACROSS THE PANHANDLES
FRIDAY.

SCHNEIDER

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 20, 1:00 PM CDT, 7 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI APR 20 2007

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS MAINLY THE WESTERN AND CENTRAL SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES IN CLOSE PROXIMITY TO THE SURFACE
DRYLINE. ISOLATED STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL
AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY THREATS.

IN ADDITION...SOUTH TO SOUTHEAST WINDS IN THE 15 TO 25 MPH RANGE
WITH HIGHER GUSTS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT. AS A
RESULT...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES. THE DRYLINE WILL BECOME WELL ESTABLISHED ONCE AGAIN
ACROSS EXTREME EASTERN NEW MEXICO SATURDAY AFTERNOON...THEN MOVE EAST
INTO THE OKLAHOMA AND TEXAS PANHANDLES LATE SATURDAY AFTERNOON AND
EVENING. THIS FEATURE...IN COMBINATION WITH SUFFICIENT LOW LEVEL
MOISTURE...AN UNSTABLE ATMOSPHERE...AND AN APPROACHING STRONG UPPER
LEVEL LOW PRESSURE SYSTEM FROM NEW MEXICO WILL RESULT IN THE
DEVELOPMENT OF SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND
EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL...
DAMAGING WINDS...AND TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY RESULT IN LOCALIZED
FLOODING OR FLASH FLOODING.

THERE IS ALSO A SLIGHT CHANCE TO CHANCE FOR MORE THUNDERSTORMS
MONDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. A FEW STORMS MAY
BECOME SEVERE MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND PREPARE FOR
LIKELY ACTIVATION SATURDAY AFTERNOON AND SATURDAY NIGHT.

ANDRADE

In the hours before

Special weather statement, Apr 20, 8:10 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT FRI APR 20 2007

TXZ017-018-210145-
ARMSTRONG TX-RANDALL TX-
810 PM CDT FRI APR 20 2007

...STRONG THUNDERSTORM IN WESTERN ARMSTRONG AND EASTERN RANDALL
COUNTIES...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF PALO DURO CANYON MOVING NORTH AT
35 MPH.  PARK RANGERS AT THE SOUTHERN END OF PALO DURO CANYON
REPORTED PEA SIZE HAIL AT 810 PM WITH THE THUNDERSTORM MOVING OVER
THE CANYON.

WIND GUSTS TO 50 MPH AND ADDITIONAL SMALL HAIL WILL BE POSSIBLE
BETWEEN PALO DURO CANYON AND CLAUDE WITH THIS STORM.  PERSONS SHOULD
MONITOR WEATHER INFORMATION SOURCES AS ADDITIONAL THUNDERSTORMS MOVE
NORTHEAST ACROSS THE REGION THROUGH THE EVENING HOURS.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson58 min
Apr 21, 5:47 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham58 min
Apr 21, 6:03 PM CDTTornado WarningAMADeaf Smith42 min
Apr 21, 6:12 PM CDTSevere Thunderstorm WarningAMADallam, Hartley63 min
Apr 21, 6:19 PM CDTTornado WarningAMAOldham26 min
Apr 21, 6:45 PM CDTTornado WarningAMADeaf Smith, Oldham, Potter, Randall45 min
Apr 21, 6:54 PM CDTTornado WarningAMAHartley51 min
Apr 21, 6:57 PM CDTTornado WarningAMADallam48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.